Skip navigation
Please use this identifier to cite or link to this item: http://repository.iitr.ac.in/handle/123456789/9111
Title: Approximate convection-diffusion equations
Authors: Perumal M.
Ranga Raju K.G.
Published in: Journal of Hydrologic Engineering
Abstract: This paper describes the development of simplified momentum equations, in stage as well as in discharge formulations, governing the transition between the diffusion and the kinematic waves (including the latter). It also describes the application of these equations to arrive at the approximate convection-diffusion equations. The appropriateness of these approximate convection-diffusion equations to model flood waves in the transition range is established, and the characteristics of these equations are studied from the point of view of description of the loop-rating curve. The development of these simplified equations provides a theoretical justification for their use in the well-known 'Jones formula' expressed as Q/Q0 = {1 + [1/(S0c)]partial differentialy/partial differentialt}( 1/2 ) for converting the stage to discharge of a diffusive flood wave-an approach that has hitherto been considered to be logically incorrect.This paper describes the development of simplified momentum equations, in stage as well as in discharge formulations, governing the transition between the diffusion and the kinematic waves (including the latter). It also describes the application of these equations to arrive at the approximate convection-diffusion equations. The appropriateness of these approximate convection-diffusion equations to model flood waves in the transition range is established, and the characteristics of these equations are studied from the point of view of description of the loop-rating curve. The development of these simplified equations provides a theoretical justification for their use in the well-known 'Jones formula' expressed as Q/Q0 = {1 + [1/(S0c)]∂y/∂t}1/2 for converting the stage to discharge of a diffusive flood wave - an approach that has hitherto been considered to be logically incorrect.
Citation: Journal of Hydrologic Engineering (1999), 4(2): 160-164
URI: https://doi.org/10.1061/(ASCE)1084-0699(1999)4:2(160)
http://repository.iitr.ac.in/handle/123456789/9111
Issue Date: 1999
Publisher: ASCE, Reston, VA, United States
ISSN: 10840699
Author Scopus IDs: 6603838635
7006238331
Author Affiliations: Perumal, M., Centre for Continuing Educ., Univ. of Roorkee, Roorkee 247667, India
Ranga Raju, K.G., Dept. of Civ. Engrg., Univ. of Roorkee, Roorkee 247667, India
Corresponding Author: Perumal, M.; Centre for Continuing Educ., Univ. of Roorkee, Roorkee-247667, India
Appears in Collections:Journal Publications [HY]

Files in This Item:
There are no files associated with this item.
Show full item record


Items in Repository are protected by copyright, with all rights reserved, unless otherwise indicated.